Alert archive / Vermont / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Albany, NY

June 26, 2023Windham County, Vermont

NWS Albany, NY issued this flash flood warning at Jun 26, 2023, 8:54 PM EDT for Windham County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2023, 8:54 PM EDT (00:54 UTC)
Expired
Jun 26, 2023, 10:58 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Windham County, VT

The radar

The Albany radar (KENX), 126 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS51 KALY 270054
FFWALY
VTC025-270400-
/O.NEW.KALY.FF.W.0003.230627T0054Z-230627T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
854 PM EDT Mon Jun 26 2023

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Southeastern Windham County in southern Vermont...

* Until midnight EDT.

* At 854 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brattleboro, Vernon, Guilford Center, Guilford, Marlboro, Halifax, 
  Jacksonville, Ames Hill, West Guilford, West Brattleboro, Green 
  River, Harrisville, Whitneyville, Grove, Packer Corner, Fairview 
  Village, West Dummerston, West Halifax, Four Corners and 
  Williamsville Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4274 7284 4291 7283 4298 7247 4297 7248
      4296 7252 4295 7253 4294 7253 4292 7252
      4290 7253 4288 7255 4285 7256 4284 7255
      4281 7254 4278 7251 4277 7252 4277 7249
      4273 7246

FLASH FLOOD...RADAR INDICATED

$$

KSL
1 follow-up statement
658 
WGUS71 KALY 270258
FFSALY

Flash Flood Statement
National Weather Service Albany NY
1058 PM EDT Mon Jun 26 2023

VTC025-270308-
/O.CAN.KALY.FF.W.0003.000000T0000Z-230627T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Windham VT-
1058 PM EDT Mon Jun 26 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN WINDHAM 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4274 7284 4291 7283 4298 7247 4297 7248
      4296 7252 4295 7253 4294 7253 4292 7252
      4290 7253 4288 7255 4285 7256 4284 7255
      4281 7254 4278 7251 4277 7252 4277 7249
      4273 7246

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 7:43 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 26, 7:43 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
743 PM EDT Mon Jun 26 2023

.SYNOPSIS...
Numerous showers and thunderstorms, a few strong to
severe, will persist through this evening before diminishing
overnight. The next several days will be similar to today, with near
normal highs, warm and muggy nights, and chances for showers and
thunderstorms during the afternoon. There should be a drying trend
for the end of the workweek, although another system will bring
additional chances for showers and storms next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...As of 655 PM EDT, clusters of showers/thunderstorms
merging into an area of moderate/heavy rain with embedded
thunderstorms for most of the region outside of the
western/central Mohawk Valley and southern Adirondacks. This
area of rain should continue lifting north/northeast over the
next 1-2 hours, leaving areas of the SW Adirondacks and western
Mohawk Valley mainly dry. Earlier severe thunderstorms have
lifted north of Litchfield County, CT, however additional
rain/thunderstorms will continue edging eastward as well over
the next couple of hours.

The rain/thunderstorms should gradually taper off from southwest
to northeast between 8 and 10 PM, however showers/thunderstorms
across central NYS may track into the SW Adirondacks/western
Mohawk Valley between 10 PM and midnight.

Later tonight, areal coverage of showers should decrease, with
areas of fog developing.

PREVIOUS...As of 3:55 PM EDT...Showers and thunderstorms
continue to track across our region this afternoon and evening.
One batch of showers is moving through the upper Hudson Valley
and the Adirondacks, with another batch of showers down across
the Catskills and Mid Hudson Valley.

Showers and thunderstorms have developed ahead of an upper low
located to our west over the Great Lakes region and an
associated surface low and occluded/cold front off to our west.
With weak to moderate large-scale forcing in place, showers and
storms will likely persist well into the evening/overnight
period. The two primary hazards this afternoon are severe
weather and isolated flash flooding due to heavy rain...

As far as the severe threat goes, we have a moderately unstable
airmass in place with anywhere from 1000 to 2000 J/kg of SBCAPE
across our region, with the ALY sounding launched by SUNY Albany
showing 1700 J/kg of MUCAPE in Albany. The highest CAPE values
are located north and west of the Mid Hudson Valley, as this are
has already been worked over by multiple rounds of convection so
far today. The reason we have not seen many severe storms in our
CWA is due to an overall lack of shear, with mid-level flow
around only 20 kt. Flow is mainly unidirectional with height,
hence the clusters/messy storm mode we have been seeing so far
today.

However, towards 00z, the 850 low-level jet (LLJ) picks up from
the south, while mid-level flow increases modestly to 30-35 kt.
This will improve the shear, with some of this shear
concentrated in the low-levels thanks to the LLJ. Lengthening
hodographs become more cyclonically curved as the LLJ
strengthens, especially for areas in the Mid Hudson Valley
where surface winds remain more backed. However, increasing
shear will be competing with decreasing instability with the
loss of diurnal heating. However, mid-level lapse rates steepen
slightly this evening as some mid-level dry air works in, so
there may be a window from roughly 5-10 pm EDT where some
isolated to scattered severe storms are possible. This threat
will likely come as the storms in northeast PA/NJ move into our
area. Primary threat with any storms will damaging wind gusts,
although some borderline severe hail and a brief spin-up tornado
cannot be ruled out. Another line of storms currently across
western NY/PA may move into our region later tonight (2-4z), but
by this time decreasing instability will likely preclude any
severe threat. Will note that CAMs have not handled the
convection today well, and how the environment evolves overnight
will ultimately depend on where the convection tracks this
evening. With negative showalter values through tonight, any
showers that linger overnight could produce thunder, although
storms are not expected to be severe after midnight.

The second threat if for flash flooding. The upper low to the
west and southerly LLJ fit the conceptual model developed from
local research indicating favorable conditions for heavy rain
over our area. Storm motions are on the slower side at around
20-25kt, with MBE vectors of 10 kt or less. Local CSTAR research
done with SUNY Albany suggests that the environment is
favorable for backbuilding convection in the Hudson Valley this
evening. With PWATs of 1.5-1.75", which is near the 90th
percentile for late June, combined with warm cloud depths of
10-12 kft, any storms will be capable of producing heavy rain.
If storms train/backbuild over the same area repeatedly, then we
will have to monitor for flash flooding. While the Capital
District has remained fairly dry over the past several days,
many areas (Berkshires, Adirondacks) have seen appreciable
rainfall this past weekend so antecedent dry conditions are much
less of a factor here.

Temperatures have already reached daytime highs, and should
slowly drop off through the evening, especially in areas that
see rainfall where temps will wet-bulb to the dew point. With
mostly cloudy skies and high dew points tonight, overnight lows
will only be in the 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tuesday will be similar to today with highs in the upper 70s to
low 80s and showers and thunderstorms developing in the late
morning and afternoon. The upper low opens up into a trough as
it slowly drifts east tomorrow, so we will still have moderate
forcing for ascent despite the surface low and cold front
remaining west of our area. We will have some moderate
instability, with the 12z HREF suggesting areas that see
clearing reaching 1000-1250 J/kg of MUCAPE. However, shear will
be even weaker than today with the center of the upper trough
nearby, so the potential for organized severe weather looks
lower than today. A couple storms could produce some gusty
winds, but the main threat tomorrow will be heavy rain once
again. PWAT values will be a little lower than today, around
1.5", but this is still near the 90th percentile for June 27 per
the SPC sounding climatology. Warm cloud depths around 10 kft
and very moist low and mid-levels will continue to support
efficient warm rain processes. Storm motions will be similar to
if not slower than today, with potential for backbuilding and
training once again with slow Corfidi upshear vectors and flow
relatively parallel to the approaching boundary. Any areas that
receive significant rainfall this afternoon/evening will have
to be watched, as they will be the most vulnerable to additional
heavy rainfall.

Tuesday night, some lingering showers and a few rumbles of
thunder are expected, but coverage and intensity should diminish
with the loss of diurnal heating. It will remain muggy with
overnight lows in the 60s again.

Wednesday will be similar to Tuesday, with the upper trough
moving overhead and the surface low tracking to the north,
dragging its trailing cold front across the region. Instability
again looks limited, especially west of the Hudson River, and
shear is also unimpressive, so the main threat will once again
be heavy rain with a synoptic and mesoscale environment very
similar to That on Tuesday. Showers should once again diminish
overnight with the loss of diurnal heating plus the best forcing
moving off to the eats. Lows will be in the 60s again.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Long term period will feature continued seasonably warm and muggy
conditions. Shower chances will be lower Thursday and Friday, but
increase heading into the weekend, especially Sunday.

Long term period begins at 12z Thursday with high pressure
attempting to build in from the west, while the main upper trough
will have moved off to the northeast. However, we will still remain
in an area of weak, broad troughing aloft Thursday and Friday. While
both days will be drier than the first half of the week, a few
isolated showers could develop each afternoon, mainly over the
higher terrain which will act as an elevated heat source. Highs each
day will be in the upper 70s to low 80s with overnight lows in the
upper 50s to low 60s.

Saturday and Sunday...Upper ridging will be located over the Gulf
Coast Sates while an upper trough/closed low dives south from Canada
towards the upper midwest and eventually towards the Great Lakes.
Several shortwaves will eject eastward from the Rockies, and track
eastwards embedded in westerly mid-level flow towards our region.
With better upper forcing, there will be increasing chances for
showers and possibly a few thunderstorms next weekend. However,
timing, coverage, and intensity remain uncertain at this point, and
some fluctuations in guidance are expected over the next few days
with several moving pieces, many of them relatively small in scale.
Will include chance PoPs Saturday and Sunday afternoon and evening,
although at this time it looks like Saturday will probably be the
drier of the two days, with more showers on Sunday. Will continue to
monitor this portion of the forecast over the coming days.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
An upper level cut-off low over Lake Huron will slowly drift
eastward over the next few days. This system will bring rounds
of showers and thunderstorms into Wednesday. TEMPO/PROB30 groups
were used to indicate MVFR conditions with the showers and
thunderstorms. Brief reductions to IFR or lower levels are
possible in showers and storms this evening.

Some reductions to IFR or lower in visibility and ceiling from
low clouds and fog are also expected later tonight as the
airmass is saturated from today's rain. VFR conditions should
return by late morning, but another round of showers and storms
is expected tomorrow afternoon.

Winds this evening will be southeast at 5-12 KT. Winds may vary
in direction and gusts to 20 KT or so with any thunderstorms in
this evening. The winds will be southeast tonight at 5-10 KT
and become light and variable towards daybreak. On tuesday winds
continue from the southeast at 5 to 15 KT.

Outlook...

Tuesday Night: High Operational Impact. Likely SHRA...TSRA.
Wednesday: High Operational Impact. Definite SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Main
NEAR TERM...KL/Main
SHORT TERM...Main
LONG TERM...Main
AVIATION...SND
Hazardous weather outlook, Jun 26, 3:49 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
349 PM EDT Mon Jun 26 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
349 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening, mainly
before 10 PM. The main threats will be damaging winds and heavy rain.

The Storm Prediction Center has placed most of the area under a
Marginal Risk for Severe Thunderstorms.

Persistent heavy rainfall could result in localized flooding,
especially over poor drainage and urban areas.

The Weather Prediction Center has placed the entire forecast area
under a Marginal Risk for Excessive Rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be additional chances for showers and thunderstorms
Tuesday and Wednesday, and then again next weekend. Locally heavy
rain is possible during thunderstorms. The primary threat will be
heavy rain. Isolated flash flooding is possible if storms repeatedly
track over the same area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report severe weather and/or
flooding to the Albany National Weather Service.

In the hours before

Local storm report, Jun 26, 7:39 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
739 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Tstm Wnd Dmg     2 NNE Washington        41.65N  73.30W
06/26/2023                   Litchfield         CT   Amateur Radio

            Multiple trees down on Sabbaday Lane in the Town of
            Washington

&&

Event Number ALY2302988

Rathbun
Local storm report, Jun 26, 7:41 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
741 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Tstm Wnd Dmg     Warren                  41.74N  73.34W
06/26/2023                   Litchfield         CT   Amateur Radio

            Tree down on Lake Road at Town Hill Road in the Town of
            Warren

&&

Event Number ALY2302989

Rathbun
Local storm report, Jun 26, 8:06 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
806 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Dmg     1 ENE Winchester Center 41.91N  73.11W
06/26/2023                   Litchfield         CT   Emergency Mngr

            Trees and wires down within the areas of Winchester
            Center and Highland Lake

&&

Event Number ALY2302990

Rathbun
Local storm report, Jun 26, 8:08 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
808 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Flood            Torrington              41.84N  73.13W
06/26/2023                   Litchfield         CT   Emergency Mngr

            Street flooding throughout the City of Torrington. Time
            estimated by radar.

&&

Event Number ALY2302991

Rathbun
Special weather statement, Jun 26, 8:08 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
808 PM EDT Mon Jun 26 2023

VTZ014-015-270045-
Eastern Windham VT-Western Windham VT-
808 PM EDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of southeastern Windham
County through 845 PM EDT...

At 808 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guilford Center, or 7 miles southwest of Brattleboro, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Brattleboro, Putney, Vernon, Guilford Center, Guilford, Marlboro,
Halifax, Jacksonville, North Vernon, East Dummerston, East Putney,
Fairview Village, Four Corners, Dummerston Center, Putney Station,
Green River, Williamsville Station, West Halifax, Whitneyville and
West Dummerston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4300 7246 4297 7247 4296 7252 4295 7253
      4292 7252 4290 7253 4288 7255 4285 7256
      4281 7254 4278 7251 4277 7252 4277 7249
      4273 7246 4274 7276 4285 7286 4304 7246
      4302 7246 4300 7244
TIME...MOT...LOC 0008Z 242DEG 26KT 4278 7267

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KSL
Local storm report, Jun 26, 8:32 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
832 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Funnel Cloud     1 E Winsted             41.93N  73.05W
06/26/2023                   Litchfield         CT   Emergency Mngr

            Funnel cloud observed near Route 44 east of Winsted

&&

Event Number ALY2302992

Rathbun

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:08 PM EDTSpecial Weather StatementALYWindham37 min

Nearby

Flash Flood Warnings in Vermont, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.